Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 46, NWS Goodland, KS

August 4, 2016Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 4, 2016, 5:41 PM CDT for Gove County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 5:41 PM CDT (22:41 UTC)
Expired
Aug 4, 2016, 7:45 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WGUS53 KGLD 042241
FFWGLD
KSC063-050045-
/O.NEW.KGLD.FF.W.0046.160804T2241Z-160805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM CDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 538 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  EXTREMELY HEAVY RAIN ACROSS THE WARNED AREA. COUNTY DISPATCH
  ADVISES STREET FLOODING IS OCCURRING IN QUINTER AND PARK. RADAR
  ESTIMATES THREE INCHES OF RAIN HAS FALLEN IN THE LAST HOUR.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  QUINTER...GRAINFIELD AND PARK. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 92 AND
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3913 10015 3895 10015 3902 10052 3913 10052

$$

DLF
1 follow-up statement
831 
WGUS73 KGLD 050041
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM CDT THU AUG 4 2016

KSC063-050046-
/O.EXP.KGLD.FF.W.0046.000000T0000Z-160805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
741 PM CDT THU AUG 4 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GOVE COUNTY WILL EXPIRE
AT 745 PM CDT...

THE SLOW-MOVING THUNDERSTORMS WHICH PRODUCED HEAVY RAINFALL OVER
NORTHEAST GOVE COUNTY HAVE MOVED INTO TREGO COUNTY. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. ALTHOUGH THE HEAVY RAIN HAS ENDED,
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE AREA THIS
EVENING. 

LAT...LON 3913 10015 3895 10015 3902 10052 3913 10052

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:55 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 4, 2:55 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday)
Issued at 154 PM MDT Thu Aug 4 2016

The primary short term concern is the increasing possibility of
thunderstorms across the forecast area this afternoon and
evening.

Early this afternoon CU has started to form over the eastern
sections of the forecast area where temperatures are in the upper
80s to upper 90s with dewpoints in the mid to upper 60s as they
struggled to overcome the cap. Thunderstorms have developed over
southeast Colorado and southwest Kansas along and ahead of the
frontal boundary in closer proximity to the weak short wave troughs
aloft that will be lifting into the forecast area this evening.
Expect isolated to scattered storms to develop in the CU field
through the remainder of this afternoon as additional storms move
into the forecast area with the short wave troughs aloft through the
evening and overnight hours. With the Marginal Convective Outlook
area over roughly the SE half of the forecast area, some isolated
strong to severe storms are possible with outflow wind gusts being
the primary hazard concern with the stronger storms that develop
late this afternoon and evening.

Areas of precipitable water between of 1.5 to 2.0 inches move
northward into the forecast area overnight and through the day on
Friday with a couple of QPF maxima of generally between 0.5 and 1.0
inch showing up over the southeast and northwest sections of the
forecast area as storms move through those areas.  While not
extreme, they are noteworthy as there could be isolated storms with
moderate to heavy rainfall.

Expect scattered showers with isolated thunderstorms to continue
into Friday morning and through the day on Friday as weak waves
continue to stream across the forecast area.

.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MDT Thu Aug 4 2016

Friday night and Saturday...Persistent southwest flow aloft will
maintain relatively high moisture values as we head into the
weekend. Showers and embedded thunderstorms will prevail on Saturday
and into the day on Sunday before PoPs begin to diminish later in
the evening and into the overnight hours. Rainfall totals through
Sunday will range from 0.75 inch to 1.5 inches as much of the
guidance has backed off a bit on total precipitation. Temperatures
during this time period will be well below average with highs only
reaching the 70s to near 80 degrees on Saturday with low to middle
80s expected on Sunday.

Things will dry out on Monday as the flow transitions more westerly
and cuts off the monsoonal flow out of the southwest. Daytime high
temperatures will return to a more seasonal upper 80s to lower 90s
for Monday through Wednesday. Flow will begin to shift back
southwesterly as we head into the middle to end of next week and
possibly bring back increasing moisture values and associated higher
PoPs. Model agreement is decent at this range; however, timing will
likely change and I decided to leave PoPs as is for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM MDT Thu Aug 4 2016

VFR conditions will prevail through 06Z with sunny skies turning
partly cloudy this afternoon as thunderstorms begin to develop
along a cold front draped across the central high plains region
between 18Z-21z. Isolated thunderstorms are expected to begin
moving into the MCK and GLD TAF areas around 00Z and become
scattered between 03Z-06Z. VFR with intermittent MVFR conditions
are expected with scattered to numerous showers and isolated
thunderstorms continuing after 06Z. The coverage of showers and
thunderstorms will diminish between 12Z-18Z with a greater
likelihood of MVFR conditions at both sites due to lower ceilings.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TL
AVIATION...LOCKHART
Hazardous weather outlook, Aug 4, 11:35 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU AUG 4 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU AUG 4 2016 /1135 AM CDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE EXTENDING FROM MCCOOK NEBRASKA TO SAINT
FRANCIS KANSAS AND CHEYENNE WELLS COLORADO. STRONG TO DAMAGING
WIND GUSTS ASSOCIATED WITH THUNDERSTORM OUTFLOW WILL BE THE
PRIMARY THREAT. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:08 PM CDTSevere Thunderstorm WarningGLDGove37 min

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.